Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 6, NWS Denver/Boulder, CO

June 19, 2021Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Jun 19, 2021, 11:54 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jun 20, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 19, 2021, 11:54 AM MDT (17:54 UTC)
In effect from
Jun 20, 2021, 11:00 AM MDT
Expired
Jun 20, 2021, 3:13 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Jun 19, 9:31 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 19, 9:31 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
931 AM MDT Sat Jun 19 2021

.UPDATE...
Issued at 909 AM MDT Sat Jun 19 2021

No significant changes to the ongoing forecast. There is a batch
of high cloudiness moving over the corridor and adjacent plains
this morning, with a break behind it. Disturbance over
northwestern CO this morning, will move across north central and
northeast CO this afternoon/evening. Plenty of low level moisture
with dewpoints in the low 60s east of a Longmont to Limon line,
some of this will mix out along the urban corridor by the
afternoon. Healthy CAPES as mentioned in this mornings discussion,
with DCAPE values around 1300 j/kg as well this afternoon. Storm
motions this afternoon northwest around 25 mph, which should help
minimize the threat of flooding. Best chance of severe thunderstorms
should be east of line from around Greeley to Limon. Strong winds
gusts in excess of 60 mph, and hail up to half dollar size not
out of the question.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sat Jun 19 2021

The upper ridge of high pressure has been suppressed southward
into southern Arizona and New Mexico today as a stronger west and
northwest flow develops further north into Colorado. A weak upper
level trof will move across Northern Colorado this afternoon and
evening with some weak large scale ascent this afternoon. Moisture
levels are significantly higher from 24 hours ago as integrated
PW trends showing values around .80" of an inch over the Front
range and upwards of a 1.25" further east on the healthy CAPES as
mentioned in this mornings discussion, but good DCAPE values
around 1300 j/kg as well this afternoon. Storm motions this
afternoon northwest around 25 mph,which should help minimize the
threat of any potential flooding issues. plains. Dewpoints are
currently in the 50s and a few lower 60s on the far plains.

There is a threat of severe storms on the plains this afternoon/early
evening with ML CAPE values of 1500-3000j/kg available. Shear
profile has improved today for the potential for severe storms as
mid level flow increasing to 30-4kt. SPC has put much of the
northeast plains in a slight chance for severe with the main
threat of damaging winds up to 60 mph and large hail. Further west
over the Front Range, forecast soundings are more inverted-v
soundings with still dry low levels and expect mainly gusty winds
with the storms. Once the storms get into the richer, moist air
further east, storms expected to intensify. As a wild card, there
is a fair amount of cloudiness across western Colorado and even
some showers now, so there could be some limits on how much
surface heating we may get this morning and possibly could impact
the instability for the afternoon. Something to at least watch
for.

Temperatures will be a few degrees warmer today as 700mb
temperatures warm back up to around +17C. Once the trof shifts east
by later this evening, expect stronger northwest winds will develop
in a subsident airmass. Cross sections showing cross barrier flow
around 25kt, so could see some gusts in the 20 to 35 mph over the
mountains and east slopes.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM MDT Sat Jun 19 2021

Sunday and Monday, a shortwave trough moving over the northern
Rockies and Great Plains will bring cooling and an increase in
precipitation to northeast Colorado. Model agreement on the timing
and impacts of the system is improving, though the ECM is still a
bit slower with it than the GFS. WPC ensemble cluster analysis
suggests high confidence in the synoptic situation through at
least Monday night, especially for the central Rockies.

As the trough advances, weak synoptic subsidence will be slowly
replaced by ascent to a maximum of around 10 to 15 mb/hr from the
surface to the mid levels briefly on Sunday evening. A cold front
will move over the plains Sunday, beginning with a northerly surge
in the morning then more northeasterly winds in the late
afternoon and evening. This front will bring colder air, upslope
flow into the Front Range, and an increase in stability across the
plains. The stronger cold air advection will probably occur after
the afternoon high so only slightly cooler temperatures are
expected through the afternoon Sunday. Temperatures Sunday should
be closer to normal on the plains, with highs in the mid 80s
followed by overnight lows in the 50s. Much more significant will
be the increase in low to mid level stability, with low to mid
level lapse rates falling to about 5 C/km by Sunday evening. On
the plains, precipitation will become more stratiform by the
evening with increasing stability behind the front. Isolated
showers and storms Sunday afternoon will become scattered to
widespread showers with isolated storms embedded. The high country
will see more isolated coverage overall as the stratiform event
stays east of the Continental Divide. A roughly 100 knot jet max
in the shortwave will pass close to northeast Colorado Sunday
evening through Monday, and the increased flow aloft should mean
better shear and faster storm motion.

Scattered to widespread showers are expected to persist into
Monday morning, then coverage will quickly decrease through the
day. Temperatures will be cooler Monday, with highs possibly down
into the 70s across the area. There is some uncertainty here as
model forecast temperatures for Monday through Tuesday have
started trending warmer quickly. However, variance in ensemble and
MOS guidance is also increasing quickly so I've decided to limit
the warming trend in the forecast until confidence improves as
decent cooling should be expected with the front, widespread
precipitation, and cloud coverage. Some more isolated storms are
possible Monday afternoon, initiating over the high terrain with
still limited severe potential.

Upper ridging sets back in behind the exiting trough late Monday
and early Tuesday, with a return to weak synoptic subsidence.
Tuesday and Wednesday will see warming and drying again, with
highs now forecast to be back into the mid 90s on the plains and
80s in the high country by Wednesday afternoon. More isolated
storms can be expected, mainly over the high terrain, in the
afternoons but overall the forecast is quite dry. Another
shortwave trough which was deepening off the west coast earlier in
the period may start moving on shore late Tuesday or Wednesday
and bring some cooling, moisture and increased precipitation for
Thursday into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 925 AM MDT Sat Jun 19 2021

Expect a round of showers and thunderstorms this afternoon, mainly
between 21z-00z with strong and gusty winds up to 40kt as the
main impact for the terminals. Drier air will work in this evening
with a diminishing thunderstorm threat and clearing skies.
Northwest winds this morning will transition to northeast after
17z with speeds less than 10 kts, then gusty northwest winds to 25
kts develop with showers and thunderstorms moving across the
terminals by 21z.

&&

.HYDROLOGY...
Issued at 346 AM MDT Sat Jun 19 2021

With higher moisture levels today, there is a low threat for flash
flooding in the burn scars. Overall threat is still low as storms
will be moving at a decent clip.

Sunday and Monday, there will be a better chance of showers and
thunderstorms and more moisture will be available as well. Storms
are expected to be moving but there could be enough rain with the
stronger storms to cause minor flooding in the new burn areas.
This low risk of flooding will continue through Monday and is
mainly for the burn areas east of the Continental Divide,
especially in the foothills. Starting Tuesday, drier conditions
will reduce the risk through at least mid week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Cooper/Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 19, 10:40 AM MDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Jun 19 2021

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will develop
towards the noon hour in the mountains and then move across the
plains through the afternoon and early evening. Some storms may
become severe with hail up to 1.25 inches in diameter and wind
gusts to 65 mph. The greatest threat of severe thunderstorms will
be along east of line from New Raymer to Fort Morgan to Limon. The
storms will diminish from west to east early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring cooler temperatures and a better chance
of rain late Sunday and early Monday. Then we'll warm right back
up again with highs back into the 90s on the plains by the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains of
Colorado after 3 pm.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:57 PM MDTSevere Thunderstorm WarningBOUWeld33 min
Jun 19, 1:25 PM MDTSpecial Weather StatementBOUArapahoe35 min
Jun 19, 1:57 PM MDTSpecial Weather StatementBOUDenver33 min
Jun 19, 2:09 PM MDTTornado Warning Tornado observedBOUAdams36 min
Jun 19, 2:40 PM MDTTornado WarningBOUMorgan35 min
Jun 19, 2:52 PM MDTTornado WarningBOUAdams23 min
Jun 19, 2:54 PM MDTTornado WarningBOUElbert21 min
Jun 19, 3:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jun 19, 3:26 PM MDTSevere Thunderstorm WarningBOUAdams, Washington34 min
Jun 19, 3:33 PM MDTSevere Thunderstorm WarningBOUWashington27 min
Jun 19, 3:35 PM MDTSpecial Weather StatementBOUWashington55 min
Jun 19, 3:41 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln49 min
Jun 19, 3:55 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Jun 19, 4:04 PM MDTSevere Thunderstorm WarningBOULogan41 min
Jun 19, 4:09 PM MDTSevere Thunderstorm WarningBOULincoln51 min
Jun 19, 4:12 PM MDTTornado WarningBOUWashington33 min
Jun 19, 4:15 PM MDTTornado WarningBOULogan30 min
Jun 19, 4:37 PM MDTSevere Thunderstorm WarningBOUWashington38 min
Jun 19, 4:49 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick41 min
Jun 19, 4:57 PM MDTSevere Thunderstorm WarningBOULincoln33 min
Jun 19, 5:16 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick29 min

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.